In an attempt to keep himself safe during the pandemic, the 74-year-old man faced a more severe condition.
Trigger warning: The story contains graphic images that might be distressing to some readers.
The race to save people from contracting the COVID-19 virus is still on. With vaccines made by Pfizer, Moderna, AstraZeneca, and more available in the market, a number of people are flocking to their local health centers to get the jab and protect themselves as well as their loved ones. As of March 30, 2021, around 564 million doses have been administered, according to NY Times. While the World Health Organization states that these vaccines have been thoroughly tested and been deemed safe as well as effective, one person from Goochland, Virginia, faced a serious reaction to his dose.
According to NY Post, Richard Terrell, 74, had recently received one dose of the Johnson & Johnson vaccine. Four days later he noticed symptoms of a rash. “I began to feel a little discomfort in my armpit and then a few days later I began to get an itchy rash, and then after that I began to swell and my skin turned red,” Richard told WRIC. Before long, the rash rapidly spread across his whole body; it caused his skin to begin peeling.
“It all just happened so fast. My skin peeled off,” he told the news outlet. “It was stinging, burning and itching. Whenever I bent my arms or legs, like the inside of my knee, it was very painful where the skin was swollen and was rubbing against itself. It’s still coming off on my hands now." He rushed himself to VCU Medical Center, and it was there that doctors confirmed that he was experiencing an unhealthy reaction to the vaccine. For five days, the septuagenarian suffered this rare side effect. Dr. Fnu Nutan, one of Richard's doctors, had done a biopsy in order to affirm the diagnosis. “We ruled out all the viral infections, we ruled out COVID-19 itself, we made sure that his kidneys and liver was okay, and finally we came to the conclusion that it was the vaccine that he had received that was the cause,” she said.
She added that if the treatment had been delayed or left untreated, it could have become life-threatening. “Skin is the largest organ in the body, and when it gets inflamed like his was, you can lose a lot of fluids and electrolytes,” she explained. However, in order to ease the worry of those who have yet to take the vaccine, she insisted that such extreme and adverse reactions are rare. And despite the disturbing story, both the doctor and Richard urge people to take the vaccine. “If you look at the risk for adverse reaction for the vaccine it’s really, really low,” she said. “We haven’t seen a great concern at all. I am a big proponent of the vaccine.”
As of now, Richard's rare reaction was recorded by the Center For Disease Control, and the doctors at the VCU Medical Center will be submitting the case to a medical journal.
Cover image source: Getty Images | Photo by Irina Gulyayeva (Representative Image)